After an additional 3 hours of research my "final answer" to your
question is going to be that I can not find any reports that a
phentermine overdose has caused ventricular tachycardia (VT) or
coronary thrombosis (CT). Let me outline the search I have done and so
you will know how I arrived at this answer.
My first search was in PubMed, a service of the National Center for
Biotechnology Information which is an extension of the National
Library of Medicine located at the National Institute of Health. It is
a text based search and retrieval system that accesses (among other
things) MEDLINE. MEDLINE, from their website, "contains
bibliographic citations and author abstracts from more than 4,600
biomedical journals published in the United States and 70 other
countries. It covers the fields of medicine, nursing, dentistry,
veterinary medicine, the health care system, and the preclinical
sciences. The file contains over 11 million citations dating back to
the mid-1960's. Coverage is worldwide, but most records are from
English-language sources or have English abstracts."
My search there for the drug phentermine returned 865 journal
citations, the majority of which were related to heart valve problems
in patients receiving various combinations of fenfluramine,
dexfenfluramine, and phentermine as treatment for obesity. Refining
the search by adding keywords such as, "arrhythmia," "ventricular
tachycardia," "overdose," "coronary thrombosis," and "sudden death"
narrowed the field considerably but did not return any articles
documenting a direct connection between phentermine and either V-tach
or coronary thrombosis.
As an example, a multi-center study reported in the Journal of the
American Medical Association from April, 2000, authored by Gardin JM,
Schumacher D, Constantine G, Davis KD, Leung C, and Reid CL.,
entitled, "Valvular abnormalities and cardiovascular status following
exposure to dexfenfluramine or phentermine/fenfluramine," concluded
that, "...serious cardiac events (including myocardial infarction,
congestive heart failure, or ventricular arrhythmia) occurring at any
time were not statistically different in treated and untreated
subjects." Of course this was not on patients with overdoses of these
meds but I wanted to see if the drug was likely to cause these types
of problems in general, as overdose information tends to be
under-reported unless there are large numbers of cases.
When I queried the database for "phentermine AND overdose" I found an
article from the European Journal of Emergency Medicine entitled,
"Sympathetic overactivity from fenfluramine-phentermine overdose,"
authored by Koury R, Stone CK, Stapczynski JS, Blake J., which
reported..."tachycardia, mydriasis, fever, diaphoresis,
hyperventilation, and combativeness..." in a patient who also had
self-inflicted 2nd degree burns over 15% of his body. This patient
My next search was in the PDR (Physician's Desk Reference), which
lists under Adverse Cardiovascular Reactions, "palpitation,
tachycardia and high blood pressure," and under
Overdosage..."restlessness, tremor, hyperreflexia, rapid respiration,
confusion, assaultiveness, hallucinations, panic states. Fatigue and
depression usually follow the central stimulation. Cardiovascular
effects include arrhythmias, hypertension or hypotension, and
circulatory collapse. Gastrointestinal symptoms include nausea,
vomiting, diarrhea, and abdominal cramps. Fatal poisoning usually
terminates in convulsions and coma."
PDR listings are extensive and often give a great deal of information
regarding overdosage, citing individual incidents of overdosage with
details on amount taken and clinical course of the incident. This is
especially true with drugs where there are many reports of overdosage.
In the case of phentermine the fact that neither VT or CT are listed
as cause of death or specific complications would seem to indicate
that if it happens it is a rare occurance.
Finally I searched the WWW with Google using a variety of search
terms. Almost all of the hundreds of search results were from sites
for online drug sales and had only minimal information regarding
overdose, usually along the lines of...
"...symptoms of Phentermine overdose may include: Abdominal cramps,
aggressiveness, confusion, diarrhea, exaggerated reflexes,
hallucinations, high or low blood pressure, irregular heartbeat,
nausea, panic states, rapid breathing, restlessness, tremors, and
So in summary, I found no specific reports of VT or CT as either a
cause of death or a complication after a phentermine overdose.
However, terms such as "irregular heartbeat" and "arrhythmias," are
vague enough to leave the door open for VT or CT to be possibilities.
The fact that neither of these conditions are common enough in
phentermine overdose or even as a specific side effect of using the
drug to be mentioned in any of the literature leads me to think that
if it does happen it is very rare and not thought to be a primary
cause of death or serious complication.
PubMed, described above, does not let you link to search results but
can be accsessed at...
Physician's Desk Reference, 2001 edition.
Google search terms: "phentermine overdose" -buy
I hope that this answer meets your needs and please feel free to
request clarification or more information if there is anything unclear
or if you need more information.